Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Cleveland, OH

July 10, 2017Hancock County, Seneca County, Wyandot County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 10, 2017, 11:49 AM EDT for Hancock County, Seneca County, Wyandot County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 11:49 AM EDT (15:49 UTC)
Expired
Jul 10, 2017, 12:33 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, OH, Seneca County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 151 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS51 KCLE 101549
SVRCLE
OHC063-147-175-101645-
/O.NEW.KCLE.SV.W.0094.170710T1549Z-170710T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1149 AM EDT MON JUL 10 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seneca County in northwestern Ohio...
  Wyandot County in northwestern Ohio...
  Hancock County in northwestern Ohio...

* Until 1245 PM EDT

* At 1149 AM EDT, a severe thunderstorm was located near Rawson, or
  near Bluffton, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Findlay, Tiffin, Fostoria, Upper Sandusky, Bluffton, McComb,
  Forest, Arlington, Sycamore, Arcadia, Rawson, Morral, Vanlue, Van
  Buren, New Riegel, Marseilles, Carey, Nevada, Mount Blanchard and
  Wharton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4117 8388 4116 8310 4070 8311 4069 8343
      4070 8344 4071 8349 4082 8351 4082 8388
TIME...MOT...LOC 1549Z 274DEG 30KT 4096 8386 

HAIL...<.75IN
WIND...60MPH
 
$$

Mottice
2 follow-up statements
997 
WWUS51 KCLE 101605
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1205 PM EDT MON JUL 10 2017

OHC063-147-175-101645-
/O.CON.KCLE.SV.W.0094.000000T0000Z-170710T1645Z/
Seneca OH-Wyandot OH-Hancock OH-
1205 PM EDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR SOUTHWESTERN SENECA...WYANDOT AND HANCOCK COUNTIES...

At 1204 PM EDT, a severe thunderstorm was located near Rawson, or 7
miles southwest of Findlay, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Findlay, Tiffin, Fostoria, Upper Sandusky, Forest, Arlington,
Sycamore, Arcadia, Morral, Vanlue, New Riegel, Marseilles, Carey,
Nevada, Bloomdale, Mount Blanchard, Wharton, Jenera, Harpster and
Kirby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 8373 4117 8357 4116 8310 4070 8311
      4069 8343 4070 8344 4071 8349 4082 8351
      4082 8388
TIME...MOT...LOC 1604Z 274DEG 30KT 4095 8371 

HAIL...<.75IN
WIND...60MPH
 
$$

Mottice
993 
WWUS51 KCLE 101633
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1233 PM EDT MON JUL 10 2017

OHC063-147-175-101643-
/O.CAN.KCLE.SV.W.0094.000000T0000Z-170710T1645Z/
Seneca OH-Wyandot OH-Hancock OH-
1233 PM EDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SENECA...WYANDOT
AND HANCOCK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, heavy rain is 
still possible with this thunderstorm.

LAT...LON 4100 8373 4117 8357 4116 8310 4070 8311
      4069 8343 4070 8344 4071 8349 4082 8351
      4082 8388
TIME...MOT...LOC 1631Z 274DEG 30KT 4093 8339 

$$

Mottice

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:01 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 10, 10:01 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1001 AM EDT Mon Jul 10 2017

.SYNOPSIS...
Low pressure will move east across the southern Great Lakes
forcing a warm front northeast across the area this afternoon
and evening. The low will move northeast into Quebec by Tuesday
morning forcing a cold front southeast across the area Tuesday.
A ridge of high pressure will build slowly east across the area
Tuesday night and Wednesday. Another warm front will lift
northeast across the area Wednesday as low pressure moves east
across the central Great Lakes region and then to the east coast
by Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Minor changes to the forecast to primarily update near term pop
trends. Still a bit of uncertainty with the evolution of the
convection today, with most of the guidance struggling with the
ongoing storms. However, it seems that the HRRR may be starting
to catch on to the current depiction. This suggests modest
destabilization over the next couple of hours into western Ohio,
ahead of the convection currently in north central/northeast
Indiana. Remnant MCV entering northwest Indiana, evident on
composite reflectivity, will be the focus for the convection
that will move through late this morning into the afternoon.
Storms may build and intensify a bit into the afternoon, with
the severe threat perhaps peaking with this convection currently
in northeast Indiana. Heavy rainfall is a threat as well. Still
have low confidence on the redevelopment of storms early this
evening, with much of evening evolution depending on how this
afternoon plays out.

Original Discussion...

Low pressure will move east across the southern Great Lakes
forcing a warm front to lift northeast across the area this
afternoon. This feature in concert with an upper level positive
vorticity maximum will bring a threat for showers and
thunderstorms to the local area. Latest radar is already
indicating thunderstorms moving east into northwest Ohio at this
time. This activity will continue to press east during the
morning but will encounter some low level dry air over the next
few hours. However, dewpoints will rise dramatically from the
lower 50s to the lower 60s from west to east. This will allow
convection to march east through the day. Main issue is that
large area of convection is expected to nearly stall over the
local area and potential exists for locally heavy rain with the
thunderstorms. Precipitable water values are approaching 2
inches through the afternoon. The thunderstorm activity is
expected expected to transition into a training back building
scenario where thunderstorms could affect some areas with heavy
rain. Will include mention of heavy rain and localized flooding
in the hazardous weather outlook for today and tonight.

Knocked temperatures back a few degrees from earlier forecast
due to the threat for thunderstorms in the area and the cloud
cover.

Overnight lows will see a battle between any lingering
convection and the warm air advection taking place. Winds will
increase this afternoon as the low level jet pushes northeast
into the local area. This will aid in the push for the warm air
advection tonight.

A weak cold front is progged to move east across the area during
the day Tuesday. This feature will try to push some of the
threat for showers and thunderstorms east of the area. However,
due to the cold front stalling for a period during the day
Tuesday as a stationary front and then advancing east Tuesday
evening, there will still be a threat for showers and
thunderstorms throughout the day. A fast moving shot of upper
level positive vorticity advection will take place during the
day as well to support the convection. Once again, with a
threat for showers and thunderstorms expected, temperatures will
struggle to get much above 80 most areas and lower 80s in the
west Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The short term period will be unsettled with a baroclinic zone
draped across the region.  The front is expected to briefly push
south of the area on Tuesday night and this will result in lesser
chances for precip.  Will stick with the 30 pops that were already
in the forecast.  However...the front should come back north on
Wednesday and chances for precip will again increase.  A wave is
forecast to develop along the front and pass to the north of Lake
Erie late Wednesday into Wednesday night.  This means best chances
for showers and thunderstorms will be at the east end of the
area...specifically across NW PA.  Dewpoints will be in the middle
and upper 60s so any storms that develop will have the potential to
produce locally heavy rainfall.  This is something that will need to
be watched the upcoming days.  The cold front trailing the low will
push southeast across the area on Thursday spreading decent rain
chances across the entire area.  Already had likely wording most
areas and that still seems reasonable.  Precip chances will begin to
diminish from west to east on Thursday night as high pressure starts
to build in from the north.  Temperatures during the period will
depend on the amount of precip and clouds that develop. With that in
mind have just used a blend of guidance for temps.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Not many changes to the long term today.  The period looks a little
cool with highs struggling to get out of the upper 70s Friday
through Sunday. Precip chances will be ending at the start of the
period behind a departing a cold front.  The first half of the
weekend looks dry as high pressure remains in control.  After that
the models begin to diverge.  It appears that a weak cold front will
push south across the area on Sunday.  The models of course of have
differing solutions so will stick with very small precip chances for
Saturday night and Sunday.

&&

.AVIATION /12Z Monday THROUGH Friday/...
Thunderstorms continue to expand over the local area in the
western portions of the forecast area but should begin to weaken
as the move into slightly drier air in the east. Second round of
thunderstorms will approach from the west into the local area.
Expecting this activity to advance further east and begin to
slow in forward motion. This activity should hang around the
area through the day today with possibility for afternoon storms
to become severe with gusty winds and large hail. This is all
provided we get the necessary break in the action and a break in
the cloud cover. More thunderstorms and lowering ceilings
expected tonight again as frontal boundary lingers.

OUTLOOK...Non-VFR on and off through Friday morning.

&&

.MARINE...
Mainly southwest flow is expected on the lake the next couple of
days. Some indication from the new guidance coming in that speeds
will pick up this afternoon and again tomorrow afternoon.  Do not
think we will get to small craft criteria but sustained winds of 15
knots or so are possible especially in the western basin.  A cold
front will push south of the lake on Tuesday night causing the flow
to become light northerly.  The front will quickly return on
Wednesday as a warm front with a return to southerly flow.  A strong
cold front will cross the lake on Thursday with increasing west to
northwest flow expected.  Best chances for small craft conditions
will occur at that time.  Northwest to north flow will gradually
diminish Thursday night and Friday as high pressure builds over the
region.  Several rounds of thunderstorms are expected during the
period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Greenawalt/Lombardy
SHORT TERM...Lombardy
LONG TERM...Kubina
AVIATION...Lombardy
MARINE...Kubina
Hazardous weather outlook, Jul 10, 3:56 AM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
356 AM EDT Mon Jul 10 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-110800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
356 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms today. The main
threat will be large hail and damaging wind gusts in the
thunderstorms.

There is also the possibility that thunderstorms could produce
locally heavy rain, especially where thunderstorms continue to
redevelop and move over the same area. Some isolated reports of
localized flooding over the land areas is possible today into the
evening in the heaviest rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Lombardy

In the hours before

Special weather statement, Jul 10, 9:34 AM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
934 AM EDT MON JUL 10 2017

OHZ003-006>009-017-101400-
Erie-Wood-Ottawa-Hancock-Sandusky-Lucas-
934 AM EDT MON JUL 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...ERIE...
SANDUSKY...WOOD...HANCOCK AND LUCAS COUNTIES...

At 931 AM EDT, the strongest thunderstorms were clustered near
Weston, or 13 miles southwest of Bowling Green, moving east at 25
mph. Other strong storms were just south of Toledo and over Ottawa
County.

Hail is likely with the stronger storms. Torrential rainfall is also
likely with these storms which may cause localized flooding. Do not
drive your vehicle through flooded roadways.

Locations impacted include...
Toledo, Findlay, Bowling Green, Sandusky, Fremont, Fostoria, Port
Clinton, Bluffton, Swanton, Kelleys Island, Put-In-Bay, Perrysburg,
Oregon, Sylvania, Bellevue, Clyde, Rossford, Waterville, Northwood
and Whitehouse.

LAT...LON 4172 8388 4173 8339 4153 8293 4172 8279
      4168 8275 4162 8278 4163 8270 4159 8267
      4161 8279 4158 8280 4152 8270 4144 8274
      4143 8285 4125 8284 4125 8342 4099 8342
      4099 8346 4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 1331Z 260DEG 22KT 4129 8388

Kosarik
Special weather statement, Jul 10, 11:21 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1121 AM EDT MON JUL 10 2017

OHZ003-006>008-101615-
Wood-Ottawa-Sandusky-Lucas-
1121 AM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...SANDUSKY...WOOD AND
CENTRAL LUCAS COUNTIES...

At 1121 AM EDT, a strong thunderstorm was located near Whitehouse, or
8 miles south of Swanton, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm along with
torrential rain.

Locations impacted include...
Toledo, Bowling Green, Fremont, Port Clinton, Perrysburg, Bellevue,
Clyde, Rossford, Waterville, Northwood, Oak Harbor, Gibsonburg,
Genoa, Woodville, Weston, Elmore, Green Springs, Maumee, Ballville
and Walbridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4151 8378 4160 8366 4163 8314 4154 8293
      4159 8290 4158 8285 4145 8283 4144 8285
      4126 8284 4125 8342 4127 8381
TIME...MOT...LOC 1521Z 267DEG 33KT 4147 8390

Mottice

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:34 AM EDTSpecial Weather StatementCLEHancock, Lucas, Ottawa, Sandusky, Wood26 min
Jul 10, 10:11 AM EDTSevere Thunderstorm WarningCLESandusky, Seneca, Wood37 min
Jul 10, 11:21 AM EDTSpecial Weather StatementCLEOttawa, Sandusky, Wood54 min
Jul 10, 12:16 PM EDTSpecial Weather StatementCLEErie, Huron, Sandusky59 min
Jul 10, 12:36 PM EDTAreal Flood AdvisoryCLECrawford, Marion, Wyandot3 hr
Jul 10, 12:57 PM EDTAreal Flood AdvisoryCLEErie, Huron, Sandusky, Seneca3 hr
Jul 10, 1:11 PM EDTAreal Flood AdvisoryCLELorain3 hr
Jul 10, 1:14 PM EDTSpecial Weather StatementCLECuyahoga, Huron, Lorain, Medina, Summit61 min
Jul 10, 1:32 PM EDTAreal Flood AdvisoryCLEAshland, Richland3 hr
Jul 10, 1:40 PM EDTAreal Flood AdvisoryCLECuyahoga, Medina, Summit3 hr
Jul 10, 2:09 PM EDTSpecial Weather StatementCLEHolmes, Portage, Stark, Summit, Wayne66 min
Jul 10, 2:34 PM EDTSpecial Weather StatementCLEMorrow41 min
Jul 10, 2:40 PM EDTSpecial Weather StatementCLEMahoning, Trumbull50 min
Jul 10, 2:58 PM EDTAreal Flood AdvisoryCLEStark2 hr
Jul 10, 3:13 PM EDTSpecial Weather StatementCLEHolmes, Knox62 min
Jul 10, 6:46 PM EDTRiver Flood WarningCLESandusky, Wood5 days

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.